Fentanyl Overdose and Addiction Statistics
What is Fentanyl?
Fentanyl is a synthetic opiate used in treating severe pain, especially in patients in advanced stages of cancer. It functions the same way that other opioids do, by blocking opioid receptors in the brain, thus changing the way its user experiences pain. Fentanyl is 50 to 100 times more potent than heroin, and is extremely dangerous and highly addictive which leads to Fentanyl overdoses quite frequently. It is typically prescribed in the form of transdermal patches or lozenges.
Given that fentanyl can easily cause dependency and overdose even at small amounts, strict controls are used when manufacturing and prescribing it. However, most health problems associated with fentanyl overdose arise from use of illegally-made fentanyl. This fentanyl is made in labs and sold illegally as a powder, as drops placed on blotter paper, as liquids in eye droppers or nasal sprays, or as pills which resemble other prescription medication.
Drug dealers will occasionally mix fentanyl with other drugs to intensify their effects. Fentanyl’s potency makes it a cheap way of enhancing drugs like cocaine, methamphetamine, MDMA, and especially heroin. It even finds its way into prescription medication such as Percocet, Oxycodone, and Xanax. This underscores the critical need for people to get medication from a reliable source. Many fentanyl overdoses occur because the buyer is unaware that it is in the substance they are purchasing. For example, heroin users use a specific amount, expecting a high that is consistent with their experience. If enough fentanyl is present in their dose, it could easily be fatal.
Fentanyl Overdose Statistics
To consider the impact of fentanyl on overall public health, let us first consider how many people are dying from overdose in general. This chart comes directly from the National Institute on Drug Abuse, and breaks down drug abuse by gender.
As you can see, overdose deaths are on the rise. We can make a bit more sense of these totals when we break down each by classes of drug:
What is alarming is not simply that synthetic opioids are taking more lives than any other class of drug. Consider also that the other drug classes are themselves seeing a rise in deaths attributable to the presence of synthetic opiates mixed with them. The following is a chart showing the percentages of death by each class that also included synthetic opiates.
Cocaine 15,833 36%
Benzodiazepines 9,711 55%
Antidepressants 5,175 37%
Psychostimulants (e.g. Meth) 16,167 34%
Heroin 14,019 60%
* Figures approximated from NIDA data
This data tells us that a significant portion of the overdose deaths were (to some degree) attributable to the presence of a synthetic opiate in the drug of choice. Consider heroin: Overdose deaths from heroin are declining. If it were not for the presence of synthetic opioids mixed into the drug, the number of overdoses could easily be 50% lower.
Call Today for Addiction Help:
What Happens When You Overdose on Fentanyl?
When a user overdoses on fentanyl, a number of terrible things can happen to the body. If blood pressure drops too much, veins can collapse. The blood lacks oxygen, and thus the brain can suffer permanent damage from hypoxia, or from seizures. Opioids interfere with the nervous system, so a compromised connection between the heart and brain can result in slowed or inconsistent heart rhythms, or even cardiac arrest. It also results in slow breathing, which lowers oxygen levels, and can even result in respiratory arrest, which is fatal if not addressed immediately.
Keep in mind, fentanyl is so potent that a user can die after taking just one dose. One who is overdosing might not be conscious, let alone aware of what is going on. A fentanyl overdose can present in several ways, but the key symptoms are as follows:
- Low blood pressure
- Nausea and vomiting
- Limp body
- Changes in pupillary size
- Cold and clammy skin
- Blue colored lips and fingernails (cyanosis)
- Slowed or stopped breathing
- Decreased heart rate
- Reduced or loss of consciousness
Three hallmark symptoms are key in identifying an opioid overdose: 1) pinpoint pupils, 2) respiratory depression, and 3) a decreased level of consciousness. If you see all three of these things, it strongly implies a fentanyl overdose. An overdose is a medical emergency, and requires immediate medical attention. If you believe you or someone you know may be experiencing an overdose, dial 911 immediately.
How Much Fentanyl is Needed to Cause an Overdose?
The difference between a therapeutic dose of fentanyl and a lethal dose is very small. The minimum dose needed to cause an overdose is thought to be around 250ug (micrograms), however, also consider that fentanyl can be mixed with other drugs, which have their own effects on the central nervous system. Fentanyl that is made illegally, or by a brand that has been named in CDC warnings, should be avoided.
How to Treat a Fentanyl Overdose
In the event of an opioid overdose, the common method used to reverse the effects of the opiate is the immediate administration of naloxone (Narcan). Naloxone acts as an opioid agonist by binding with opioid receptors and even knocking opioids off of those receptors. Naloxone can be administered with a nasal spray, or an injection, often into the leg. In any case, the person administering naloxone must continue to monitor the individual to ensure that he or she is stabilizing. If the patient is not breathing, or if the heart is not beating, CPR may be necessary until the drug takes effect.
In an emergency, naloxone can be administered by someone other than a doctor. And only those trained in CPR should perform it. These measures can definitely save a life if used prior to the arrival of medical personnel. Always defer to the judgment of medical professionals when responding to an overdose.
Call American Addiction Institute Today for Help With Fentanyl Addiction
If you or someone you know is struggling with addiction to fentanyl or other opioids, give our office at American Addiction Institute a call. Dr. B has extensive training with helping people overcome addiction to opioids, whether they are natural or synthetic, or made legally or illegally. Fentanyl is extremely dangerous, and it has caused the deaths of thousands of people in the United States each year. Don’t try to take on this demon by yourself. Get a professional on your side who knows exactly how to help. In the Orange County area, that person is Dr. B.